Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Lake Charles, LA

April 24, 2003Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 24, 2003, 6:14 PM CDT for Vermilion Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 6:14 PM CDT (23:14 UTC)
Expired
Apr 24, 2003, 7:00 PM CDT
In force
46 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 99 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 242314
SVRLCH
LAC113-250000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
614 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION PARISH IN SOUTHWEST LOUISIANA

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF FORKED ISLAND...MOVING
  NORTHEAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  INTRACOASTAL CITY BY 625 PM CDT
  HENRY BY 645 PM CDT
  ABBEVILLE BY 650 PM CDT
  ERATH BY 700 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL...WHICH 
COULD CAUSE SIGNIFICANT DAMAGE TO PROPERTY. STRONG WIND GUSTS ARE 
ALSO LIKELY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2979 9242 2967 9228 2990 9198 3011 9209

$$

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 5:20 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 24, 5:20 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 PM CDT THU APR 24 2003

SCT CONVECTION...SOME STRONG TO POSSIBLY SVR...CONTINUES TO DEVELOP
OVER MAINLY THE SERN ZONES LATE THIS AFTN. WILL BE UPDATING THE
ZONES TO RAISE THE POPS FOR THIS AREA TO CHC AREA. ELSE LOOKS FINE
FOR NOW.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 67 86 60 83 / 20 00 00 00
KBPT 66 86 60 83 / 20 00 00 00
KAEX 66 85 56 81 / 20 00 00 00
KLFT 68 87 61 82 / 40 00 00 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

LGE

...PREVIOUS DISCUSSION...

.OVERVIEW...A LATE SEASON COLD FRONT WILL ADVANCE THROUGH THE
FORECAST AREA ON FRIDAY. A DRIER MORE STABLE AIR MASS WILL PREVAIL
IN WAKE OF DEPARTED FRONT.

.SHORT TERM...THE MAIN PROBLEM TONIGHT IS LOW CLOUDS, AT LEAST AS
DEPICTED BY THE MESO-ETA SOLUTION. PATCHY FOG MAY FORM, BUT I BELIEVE
THAT THE WARM SOILS WILL KEEP THE TURBULENT FLUXES GOING INTO THE
OVERNIGHT HOURS.

 21
Hazardous weather outlook, Apr 24, 5:30 AM CDT, 12 hours 44 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
530 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN NORTHEAST
TEXAS INTO NORTHWEST LOUISIANA EARLY THIS MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE WITH HEAVY
RAINS...ARE EXPECTED TO DEVELOP SOUTHEAST ACROSS SOUTHEAST
TEXAS...CENTRAL...SOUTHWEST AND SOUTH CENTRAL LOUISIANA TODAY
INTO THE EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
DRY WEATHER IS EXPECTED. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NEEDED TO SUPPORT SEVERE WEATHER OPERATIONS...
TODAY.

20

In the hours before

Local storm report, Apr 24, 5:07 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0507 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    22 SE GRAND CHENIER       XX   1.75 IN HAIL
04/24/03   XXX                            REPORTED BY OFFSHORE
                                          PLATFORM LOCATED EAST
                                          CAMERON BLOCK 33.

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:58 PM CDTSpecial Marine WarningLCH32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.